Kansas, 2024

Drought in Kansas, January 1 to 31, 2024

January 1 to 31, 2024 · NWS ICT · 13 events in 13 counties and zones

Drought conditions generally improved across Central Kansas during January with all areas of extreme drought (D3) improving to either severe drought (D2) or moderate drought (D1). Areas of Southeast Kansas generally saw no improvement in drought conditions through January.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drought conditions generally improved across Central Kansas during January with all areas of extreme drought (D3) improving to either severe drought (D2) or moderate drought (D1). Areas of Southeast Kansas generally saw no improvement in drought conditions through January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 11:54 PM CST, 6 minutes earlier. Its key messages:

  • * Near seasonal temperatures for most of the forecast period with values in the upper 30s to mid 40s * Chances (50%) increasing for precipitation at end of next week (Fri- Sat) with a rain/snow mix possible * Additional precipitation chances possible January 7-9
Area forecast discussion, Dec 31, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1154 PM CST Sun Dec 31 2023

.KEY MESSAGES...
* Near seasonal temperatures for most of the forecast period
  with values in the upper 30s to mid 40s

* Chances (50%) increasing for precipitation at end of next
  week (Fri- Sat) with a rain/snow mix possible

* Additional precipitation chances possible January 7-9

&&

.DISCUSSION...
Issued at 343 PM CST Sun Dec 31 2023

Changes:

1) Increased precipitation chances on Friday
2) Slight decrease in temperatures from Wed-Sat

There is a wave over the Great Lakes region with a ridge entering
the Plains as another wave is over the Pacific Northwest/western
Canada. Cooler air settled in behind the overnight cold front.
Pesky low clouds have kept temperatures lower with values
hovering around the freezing mark for north central, south
central and southeast Kansas. Overnight temperatures are
forecast near seasonal normal which is around 20 to 25 degrees.
Wind chills are calculated to be in the mid teens for those
enjoying any New Year's Eve festivities when the clock strikes
12. As high pressure moves in, fog may develop tonight into
early Monday (New Year's Day) in portions of north central
Kansas. The better chances are off to the west where better
breaks in cloud cover occurred during the day.

An eastward shift in the pattern occurs tonight into Monday. The
wave over the Pacific Northwest should track into the Plains late
Monday to Tuesday as a southern portion moves over the Southern
Plains a bit later then joins up with other one over the Ozarks. A
lack of moisture and placement will result in primarily a wind
directional change locally. As this wave is replaced by a ridge in
the Plains, the next trough is expected to move onshore to
California on Wednesday. This is the system to watch as it makes an
eastward path towards the Plains.

The models are in better agreement for the end of the week than they
were yesterday with the NBM increasing the precipitation chances
once again (closer to 50%) with this issuance for Friday. Confidence
is higher with this improved consistency and agreement. Better
moisture transport exists to the south where there is better forcing
as well. General consensus remains in the thermal profiles for the
precipitation type to be a mix of rain and snow. Thus this was kept
in for now. There are still some uncertainties in the precipitation
types given when this is occurring in the forecast and some
variability in the thermal profile. Therefore stay tuned for
updates. Near seasonal temperatures are expected throughout the
forecast period with daytime highs ranging from the upper 30s to mid
40s.

As highlighted in the previous discussion, the models are in pretty
good agreement for a wrapped up low pressure system ejecting east
over the Central Plains from the 7th to the 9th. While this is
beyond the seven day forecast, it is definitely something to watch
given the current agreement and respective strength of the system.
Colder air is anticipated as well increasing snow potential
especially in northern Kansas. Many changes will likely occur in the
coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1153 PM CST Sun Dec 31 2023

MVFR CIGs are likely to remain through the night tonight. Most
areas will stay in the MVFR but KRSL, KGBD and KSLN have a
possibility of going into the IFR range for a few hours. This
will end close to sunrise though. By 15Z to 18Z, the MVFR CIGs
will begin to abate and clearing will start. This is when VFR
conditions are expected to return to the region.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...VJP
AVIATION...ELM
Hazardous weather outlook, Dec 31, 3:50 PM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
350 PM CST Sun Dec 31 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
350 PM CST Sun Dec 31 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for a mix of rain and snow across the region
Friday and Friday night. Stay tuned, as forecast details are
refined over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Barton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions improved from Severe drought (D2) and Extreme drought (D3) in the eastern portions of the county to moderate drought (D1) or abnormally dry (D0) in all parts of the county for January.

Drought, Chautauqua

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Drought conditions stayed same for the month of January across the county. Central and eastern portions of the county remained in severe drought (D2) with the rest of the county in moderate drought (D1).

Drought, Elk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Drought conditions stayed same for the month of January across the county. The southeastern areas of the county remained in severe drought (D2) with the rest of the county remaining in moderate drought (D1) or abnormally dry (D0) for January.

Drought, Ellsworth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions improved across the county. All areas improved from either extreme drought (D3) or severe drought (D2) to moderate drought (D1) across the county.

Drought, Harvey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions stayed the same through January with only the northwest corner of the county remaining in severe drought (D2) and the rest of the county in moderate drought (D1).

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions improved across the county. All areas improved from either extreme drought or severe drought (D2) to moderate drought (D1). There was only a small area in the eastern areas of the county that remained in severe drought (D2).

Drought, McPherson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions improved across the northern areas of the county. Only the southwestern corner of the county remained in severe drought (D2) at the end of January.

Drought, Montgomery

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Drought conditions remained unchanged in January. Only the northwestern areas of the county remain in severe drought (D2) with the rest of the county in moderate drought (D1).

Drought, Reno

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions improved from extreme drought (D3) in the north and western areas of the county to severe drought (D2);. All other parts of the county remained unchanged.

Drought, Rice

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions improved from extreme drought (D3) to either severe drought (D2 in the southern areas of the county or moderate drought (D1) in the remainder of the county.

Drought, Russell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions improved severe drought (D2) to either moderate drought (D1) or abnormally dry (D0) in all parts of the county during January.

Drought, Saline

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions improved severe drought (D2) to either moderate drought (D1) in all areas of the county during January.

Drought, Wilson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Drought conditions remained unchanged with the northwestern areas of the county still in severe drought (D2) and the rest of the county in moderate drought in January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158646, 1158650, 1158653, 1158655, 1158659, 1158660, 1158663, 1158667, 1158669, 1158672, 1158674, 1158676, 1158681.